Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 22, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at May 26, 2021, 10:33 PM CDT for Marion County, Kansas. It was in force for 37 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2021, 10:33 PM CDT (03:33 UTC)
- Expired
- May 28, 2021, 11:39 AM CDT
- In force
- 37 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, KS
The radar
The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:00 AM CDT | FLASH FLOOD | 5 W Lost Springs, KS | DELAYED REPORT: WATER IS STILL RISING, NUMEROUS ROADWAYS UNDER WATER. DIFFICULTY GETTING AROUND TO ASSESS ANY STORM DAMAGE. |
| May 27, 7:00 AM CDT | HEAVY RAIN 2.12 | 5 S Goessel, KS | COCORAHS STATION KS-MN-26 NEWTON 9.4 N. |
| May 27, 7:00 AM CDT | HEAVY RAIN 4.13 | Hillsboro, KS | MESONET STATION HLLGR HILLSBORO. |
| May 27, 7:00 AM CDT | HEAVY RAIN 4.14 | 1 Ssw Goessel, KS | COCORAHS STATION KS-MN-29 NEWTON 12.6 N. |
| May 27, 7:00 AM CDT | HEAVY RAIN 4.21 | 3 Ese Tampa, KS | COCORAHS STATION KS-MN-5 TAMPA 3.2 ESE. |
| May 27, 7:54 AM CDT | HEAVY RAIN 3.84 | 4 E Hillsboro, KS | COCORAHS STATION KS-MN-27 HILLSBORO 3.6 E. |
| May 27, 8:00 AM CDT | HEAVY RAIN 2.9 | 4 Wnw Marion, KS | CO-OP OBSERVER STATION MADK1 3.8 NW MARION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054
WGUS43 KICT 270333
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1033 PM CDT Wed May 26 2021
KSC115-271800-
/O.NEW.KICT.FA.W.0022.210527T0333Z-210527T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion KS-
1033 PM CDT Wed May 26 2021
The National Weather Service in Wichita has issued a
* Flood Warning for...
Marion County in central Kansas...
* Until 100 PM CDT Thursday.
* At 1033 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. Flooding is already occurring in the warned area.
Flooding has begun in the Geneseo area this evening. Flooding is
expected as the heavy rain progresses to the east.
* Some locations that will experience flooding include...
Hillsboro, Marion, Peabody, Florence, Goessel, Burns,
Lincolnville, Ramona, Lehigh, Durham, Tampa, Lost Springs, Marion
Lake and Pilsen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3861 9693 3852 9693 3852 9682 3836 9682
3835 9682 3835 9684 3809 9684 3809 9715
3817 9715 3817 9737 3861 9737
$$
Metzger2 follow-up statements
021
WGUS43 KICT 271714
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1214 PM CDT Thu May 27 2021
KSC115-281700-
/O.EXT.KICT.FA.W.0022.000000T0000Z-210528T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion KS-
1214 PM CDT Thu May 27 2021
The National Weather Service in Wichita has extended the
* Flood Warning for...
Marion County in central Kansas...
* Until noon CDT Friday.
* At 1214 PM CDT, emergency management reported flooding in the
warned area. Flooding is already occurring.
* Some locations that will experience flooding include...
Hillsboro, Marion, Peabody, Florence, Goessel, Burns,
Lincolnville, Ramona, Lehigh, Durham, Tampa, Lost Springs, Marion
Lake and Pilsen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3861 9693 3852 9693 3852 9682 3836 9682
3835 9682 3835 9684 3809 9684 3809 9715
3817 9715 3817 9737 3861 9737
$$
Salazar336
WGUS83 KICT 281639
FLSICT
Flood Statement
National Weather Service Wichita KS
1139 AM CDT Fri May 28 2021
KSC115-281649-
/O.CAN.KICT.FA.W.0022.000000T0000Z-210528T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion KS-
1139 AM CDT Fri May 28 2021
...FLOOD WARNING IS CANCELLED FOR MARION COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3861 9693 3852 9693 3852 9682 3836 9682
3835 9682 3835 9684 3809 9684 3809 9715
3817 9715 3817 9737 3861 9737
$$
SalazarWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 26, 6:47 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 26, 6:47 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 647 PM CDT Wed May 26 2021 .SHORT TERM...(This evening through Saturday night) Issued at 407 PM CDT Wed May 26 2021 Current satellite water vapor imagery shows a healthy upper level wave moving eastward across Montana and Wyoming, and this system will move into the Dakotas for tonight. Elevated severe storms developed this morning/early afternoon along mid-level frontal boundary over northwest/central Kansas. Latest thinking is that moist upslope low level flow will generate storms this afternoon across the high plains region of western Nebraska which will then travel east/southeast tonight along that mid-level frontal boundary. A large scale forward propagating MCS is likely with damaging to destructive winds being the primary risk overnight. The track of this MCS could clip parts of central KS(I-70 corridor) with the better chances remaining north over southern Nebraska/northern KS. This MCS should create a well pronounced outflow boundary that will surge southward and become a focus for storms re-developing on Thursday. Where this boundary ends up will be key for Thursday afternoon severe weather location. Shear vectors look be more parallel to the surface frontal boundary/outflow boundary which should create a more rapid liner storm mode development, with damaging winds and large hail being the main risk. A few tornadoes could be possible for any initial discrete cells, however the risk looks lower due to quick evolution to liner mode. Given an expected very unstable airmass south of the boundary the line of storms could produce higher end severe weather. Another area for storms possibly redeveloping this afternoon will be along the dry-line in southwest Kansas. A very unstable airmass with MLCAPE values over 3500 J/kg and favorable wind shear aloft supports supercell development. Any storm that develops along the dry-line should remain discrete with 0-8km shear vectors being perpendicular to the dry-line boundary. This activity will move eastward into a favorable tornadic environment this evening with increasing low level jet and boosting values of 0-1km SRH. This activity could reach parts of central/south central Kansas late this evening. Surface high pressure with cooler and much drier air will overspread the region for Thursday night into Friday, as upper trough shifts eastward into the Great Lakes region. This will stabilize the atmosphere over Kansas with dry weather expected for Thursday night- Saturday. .LONG TERM...(Sunday through Wednesday) Issued at 407 PM CDT Wed May 26 2021 Models show upper level ridge axis shifting slowly east on Sunday with a couple upper waves moving across the central plains for Sunday-Tuesday next week. This looks to bring more rounds of showers/storms to the region. Meanwhile long range models show an upper trough pivoting eastward across the central plains on Wednesday, and if this signal remains consistent then weather pattern would shift precipitation east of Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 641 PM CDT Wed May 26 2021 Terminals of Concern: KSLN, KRSL and KGBD thunderstorm Showers and thunder storms are expected across much of the region through much of the first 6 hours of the TAF. KSLN, KRSL and KGBD will be the most at risk for thunderstorm activity. Some of this activity is expected to be severe with large hail and wind. This activity has the possibility to make it as far south of KHUT and KICT but this is on the low end of possibility. VFR conditions are expected to return to all terminals by 12Z. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 82 53 72 / 40 60 20 10 Hutchinson 68 82 51 70 / 50 40 10 0 Newton 68 82 51 69 / 50 60 10 0 ElDorado 68 82 52 70 / 60 70 20 0 Winfield-KWLD 69 82 55 73 / 30 70 30 10 Russell 63 79 47 69 / 60 20 0 0 Great Bend 66 81 48 70 / 50 20 10 0 Salina 67 81 50 69 / 70 50 0 0 McPherson 67 82 50 69 / 60 50 10 0 Coffeyville 69 82 57 71 / 20 90 60 10 Chanute 69 82 55 69 / 50 80 40 10 Iola 68 81 54 68 / 60 90 40 10 Parsons-KPPF 69 82 56 70 / 30 90 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...ELM
Hazardous weather outlook, May 26, 4:28 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 428 PM CDT Wed May 26 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 428 PM CDT Wed May 26 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms will affect central Kansas through the early evening hours with very large hail, damaging winds, torrential rainfall, and a few tornadoes possible. More storms look to develop over southwest Kansas which would move eastward, and could reach central and south central Kansas after 10 PM. Very large hail, damaging winds, and a tornado would be possible with this activity. In addition, thunderstorms will develop over southwest Nebraska then track east southeast tonight. The storms will evolve into a line of storms with the primary risk being damaging winds of 60 to 80 mph, and heavy rainfall. This line of storms could impact central Kansas late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A cold front will move across the area Thursday afternoon into Thursday evening. Locations generally along and southeast of the Kansas Turnpike will have the greatest risk of severe storms. Severe storms appear likely with golfball to tennis ball size hail, damaging winds of 60-70 mph, and perhaps a tornado or two. Heavy rainfall and localized flooding will also be possible. More rounds of storms will be possible for Sunday through Tuesday across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, May 26, 8:48 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL MCPHERSON 38.37N 97.66W
05/26/2021 E1.75 INCH MCPHERSON KS TRAINED SPOTTER
0847 PM HAIL 1 NNE MCPHERSON 38.38N 97.66W
05/26/2021 E1.75 INCH MCPHERSON KS LAW ENFORCEMENT
QUARTER TO GOLF BALL SIZED HAIL AT MCPHERSON
HIGH SCHOOL.
&&
METZGERLocal storm report, May 26, 9:08 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
908 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL INMAN 38.23N 97.77W
05/26/2021 E1.00 INCH MCPHERSON KS TRAINED SPOTTER
&&
METZGERLocal storm report, May 26, 9:15 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL MCPHERSON 38.37N 97.67W
05/26/2021 E2.75 INCH MCPHERSON KS PUBLIC
DELAYED REPORT VIA SOCIAL MEDIA.
&&
METZGERLocal storm report, May 26, 9:32 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 3 W GALVA 38.37N 97.60W
05/26/2021 M1.25 INCH MCPHERSON KS TRAINED SPOTTER
&&
METZGERLocal storm report, May 26, 9:44 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
944 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 5 NW MOUNDRIDGE 38.26N 97.58W
05/26/2021 E60 MPH MCPHERSON KS TRAINED SPOTTER
ALSO REPORTED DIME SIZE HAIL.
&&
CDJLocal storm report, May 26, 9:55 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM FLOOD 5.5 S MCPHERSON 38.29N 97.66W
05/26/2021 MCPHERSON KS STORM CHASER
FLOODING ON COUNTY ROADS. DITCHES ARE
RUNNING FULL.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:15 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice | 45 min |
| May 26, 7:19 PM CDT | Areal Flood Warning | ICT | Saline | 4 hr |
| May 26, 7:40 PM CDT | Areal Flood Warning | ICT | Rice | 4 days |
| May 26, 7:58 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 47 min |
| May 26, 8:28 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 47 min |
| May 26, 8:57 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 33 min |
| May 26, 9:15 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Reno | 45 min |
| May 26, 9:41 PM CDT | Areal Flood Warning | ICT | McPherson | 15 hr |
| May 26, 10:00 PM CDT | River Flood Warning | ICT | Russell | 5 hr |
| May 26, 10:00 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 30 min |
| May 26, 10:31 PM CDT | Flash Flood Warning | ICT | McPherson | 5 hr |
| May 26, 10:35 PM CDT | Special Weather Statement | ICT | Marion | 25 min |
| May 26, 10:46 PM CDT | Special Weather Statement | ICT | Harper | 44 min |
| May 26, 10:55 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion | 50 min |
| May 26, 11:33 PM CDT | Flash Flood Warning | ICT | Marion | 12 hr |
| May 26, 11:35 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 25 min |
| May 26, 11:54 PM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
| May 26, 11:59 PM CDT | Special Weather Statement | ICT | Marion | 61 min |
| May 27, 12:04 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 42 min |
| May 27, 12:15 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 46 min |
| May 27, 12:18 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 57 min |
| May 27, 12:20 AM CDT | Tornado Warning | ICT | Marion | 25 min |
| May 27, 12:40 AM CDT | Tornado Warning | ICT | Butler, Cowley | 15 min |
| May 27, 12:43 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 62 min |
| May 27, 1:01 AM CDT | Special Weather Statement | ICT | Chase | 29 min |
| May 27, 1:25 AM CDT | Special Weather Statement | ICT | Montgomery, Wilson, Woodson | 35 min |
| May 27, 1:43 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Greenwood | 62 min |
| May 27, 1:54 AM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 22 min |
| May 27, 2:18 AM CDT | Special Weather Statement | ICT | Allen, Chautauqua, Montgomery, Neosho, Wilson, Woodson | 57 min |
| May 27, 2:49 AM CDT | Special Weather Statement | ICT | Lincoln | 26 min |
| May 27, 3:22 AM CDT | Special Weather Statement | ICT | Montgomery, Neosho, Wilson | 23 min |
| May 27, 3:45 AM CDT | Special Weather Statement | ICT | Labette, Neosho | 30 min |
| May 27, 9:12 AM CDT | River Flood Warning | ICT | Neosho | 37 hr |
| May 27, 9:12 AM CDT | River Flood Warning | ICT | Labette, Neosho | 71 hr |
| May 27, 9:12 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 4 days |
| May 27, 9:38 AM CDT | River Flood Warning | ICT | Marion | 35 hr |
| May 27, 10:20 AM CDT | Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 5 more | 7 hr |
| May 27, 12:02 PM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| May 27, 12:09 PM CDT | Special Weather Statement | ICT | Sumner | 36 min |
| May 27, 12:31 PM CDT | Special Weather Statement | ICT | Montgomery | 29 min |
| May 27, 12:59 PM CDT | Special Weather Statement | ICT | Sumner | 31 min |
| May 27, 1:49 PM CDT | Special Weather Statement | ICT | Cowley | 26 min |
| May 27, 2:29 PM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 4 hr |
| May 27, 2:34 PM CDT | Areal Flood Warning | ICT | Saline | 18 hr |
| May 27, 2:51 PM CDT | Special Weather Statement | ICT | Cowley | 24 min |
| May 27, 4:13 PM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 4 hr |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.